Case ReportsTopiramate Improves Psychiatric Symptoms in a Patient with Lewy Body DementiaOchoa, Juan G. MDAuthor Information Department of Neurology, University of South Alabama, Mobile, Alabama The author declares no conflicts of interest. Reprints: Juan G. Ochoa, MD, Department of Neurology, University of South Alabama, 2451 Fillingim Street, Suite 10-E, Mobile, Alabama 36617-2293 (e-mail: [email protected]). Received December 3, 2013 Accepted February 18, 2014 Cognitive And Behavioral Neurology: December 2014 - Volume 27 - Issue 4 - p 222-223 doi: 10.1097/WNN.0000000000000039 Buy Metrics Abstract Many patients with Lewy body dementia develop visual hallucinations and other psychiatric symptoms. These patients are hypersensitive to antipsychotic drugs. Although patients tolerate atypical better than typical antipsychotics, both types can cause major extrapyramidal side effects. The anticonvulsant mood stabilizer topiramate, which does not cause parkinsonism, has been used as adjuvant therapy for both the positive and negative symptoms of schizophrenia; these symptoms can resemble those of Lewy body dementia. This report documents a 65-year-old woman with a 3-year history of progressive dementia that over the past 2 years had become complicated by severe extrapyramidal symptoms and agitated hallucinations. Her hallucinations became daily and were disrupting to her family. She was given a clinical diagnosis of Lewy body dementia after imaging and laboratory studies ruled out other etiologies. Treatment with olanzapine relieved her psychotic symptoms but caused severe dystonias, daily myoclonic jerks, and tremors. Stopping the olanzapine and starting topiramate 25 mg daily eliminated the hallucinations and agitation without worsening her extrapyramidal side effects. However, the topiramate was stopped because the patient reportedly developed anorexia and significant weight loss. Her hallucinations returned. When topiramate was reinstated at 12.5 mg a day, her agitation resolved, although her hallucinations continued. After 6 months on this dose, her agitation was still fairly well controlled without serious side effects or worsening of her parkinsonian symptoms. © 2014 by Lippincott Williams & Wilkins.